Polymyxin B reactions, IgE antibody, and T-cell deficiency. Immunochemical studies in a patient after bone marrow

A patient with aplastic anemia was immunosuppressed with cyclophosphamide and transplanted with allogenic bone marrow. While lacking demonstrable T-cell activity posttransplantation, he developed a generalized macular erythematous eruption and fever, clinically attributed to intranasal polymyxin B. A specific IgE antibody, demonstrated by direct skin testing, Prausnitz-Kustner passive transfer, and indirect passive hemagglutination was temporally related to the reaction. Discontinuation of the drug led to prompt defervescence and resolution of the drug eruption.

Related Concept Videos

Cell-mediated Immune Responses01:40

Cell-mediated Immune Responses

Overview
Drug Toxicity: Allergic Reactions01:30

Drug Toxicity: Allergic Reactions

Drug-related allergies are immune-mediated responses triggered by the administration of pharmacological agents. These hypersensitivity reactions are classified based on the immune mechanisms involved. The four primary types—Type I, II, III, and IV—are mediated by different immunological pathways and exhibit distinct clinical manifestations.Type I Hypersensitivity/ IgE-Mediated Reactions: Immunoglobulin E (IgE) immediately mediates Type I hypersensitivity reactions. Upon initial exposure to a...
Hypersensitivity Reactions: Cytolytic Reactions01:01

Hypersensitivity Reactions: Cytolytic Reactions

Type II hypersensitivity involves IgG and IgM antibodies targeting cell surface antigens, leading to cell destruction. This can occur through complement activation, antibody-dependent cell-mediated cytotoxicity (ADCC), or acting as opsonins for phagocytosis. When excessive, these reactions cause significant tissue damage.Drug-induced hemolytic anemia is a common example, where drugs like penicillin or cephalosporins bind to red blood cells, forming drug-protein complexes. These complexes...
Hypersensitivity Reactions: Immune-Complex Reactions01:19

Hypersensitivity Reactions: Immune-Complex Reactions

Type III hypersensitivity reactions occur when antigen–antibody complexes form and activate the complement system. Normally, these complexes help the clearance of antigens by phagocytes and red blood cells. However, when large numbers of immune complexes are present, they can deposit in tissues—particularly in the walls of blood vessels—leading to inflammation and tissue injury. These deposits trigger complement activation and neutrophil recruitment, resulting in serum sickness, a systemic...